Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 53, NWS Houston/Galveston, TX

May 12, 2016Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 12, 2016, 7:59 PM CDT for Harris County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 7:59 PM CDT (00:59 UTC)
Expired
May 12, 2016, 8:30 PM CDT
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harris County, TX

The radar

The Houston radar (KHGX), 65 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:13 PM CDTHAIL 0.754 Nnw Hilshire Village, TXPENNY SIZE HAIL
May 12, 8:13 PM CDTHAIL 12 Se Jersey Village, TXQUARTER SIZE HAIL
May 12, 8:13 PM CDTHAIL 1.75Jersey Village, TXQUARTER TO GOLF BALL SIZE HAIL IN LAKEVIEW DRIVE AREA OF JERSEY VILLAGE THAT FELL FOR AROUND 20 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2052 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS54 KHGX 130059
SVRHGX
TXC201-130130-
/O.NEW.KHGX.SV.W.0053.160513T0059Z-160513T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
759 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 830 PM CDT

* AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREATER
  INWOOD...OR NEAR JERSEY VILLAGE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUMBLE...JERSEY VILLAGE...SPRING...SPRING BRANCH WEST...ALDINE...GREATER
  GREENSPOINT...SPRING BRANCH NORTH...ADDICKS PARK TEN...NORTHERN
  NORTHSIDE / NORTHLINE...KINGWOOD...WILLOWBROOK...ACRES HOME...FAIRBANKS
  / NORTHWEST CROSSING...GREATER INWOOD...WESTBRANCH...HIDDEN VALLEY...
  SPRING BRANCH CENTRAL...BUSH INTERCONTINENTAL AIRPORT...SPLASHTOWN
  AND CARVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2976 9559 2981 9568 3012 9542 3009 9541
      3008 9539 3009 9538 3005 9532 3003 9531
      3003 9527 3004 9525 2997 9518
TIME...MOT...LOC 0059Z 228DEG 21KT 2990 9552 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
481 
WWUS54 KHGX 130130
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 PM CDT THU MAY 12 2016

TXC201-130135-
/O.EXP.KHGX.SV.W.0053.000000T0000Z-160513T0130Z/
HARRIS TX-
830 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARRIS COUNTY WILL
EXPIRE AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HAIL UP TO 1/2 INCH IN DIAMETER REMAINS A POSSIBILITY AS DOES HEAVY
RAINFALL.

LAT...LON 2976 9559 2981 9568 3012 9542 3009 9541
      3008 9539 3009 9538 3005 9532 3003 9531
      3003 9527 3004 9525 2997 9518
TIME...MOT...LOC 0118Z 228DEG 21KT 2990 9552 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:05 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 12, 6:05 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
605 PM CDT THU MAY 12 2016

.AVIATION...
Will keep an eye on central portions of SE Tx for the next several
hours as short term guidance still showing the potential for some
isolated/scattered precip development between the seabreeze and
weak frontal boundary that is sagging into northern parts of the
region. Think chances of a cell directly impacting a terminal is
probably too low to include in the TAFs at this time.
Otherwise...light winds and mclear skies should yield to some
patchy fog at the usual susceptible sites & maybe some brief mvfr
conditions. VFR again from mid morning onward on Fri. May still
need to keep an eye on the Highway 59 or I-10 corridor later in
the day with the combination of daytime heating, seabreeze &
lingering frontal boundary all around. Again...keeping mention out
of the forecast attm.  47

&&

.PREV DISCUSSION...
Visible satellite imagery this afternoon along with surface
observations from 20z show a well defined frontal boundary
stretching from the middle Mississippi River valley through the
Arklatex and into west central Texas. There are only a few
isolated storms along the boundary with most of the activity ahead
of a potent short wave trough over the Ohio River valley. The 12z
CRP/DRT soundings showed a pronounced cap from the elevated mixed
layer that should restrict convective development. That said short
range models show that the front may be strong enough to initiate
a few isolated storms so will keep some rain chances in the
forecast for tonight. Overall given recent trends in storm
activity, the cap should do its job of inhibiting convection.

Tomorrow the front should slide into the area and stall probably
along I-10. Forecast will keep 20-30 percent rain chances. Again
think activity will be isolated but could become more widespread
given enough daytime heating in the afternoon. This seems
consistent with several of the synoptic models as well as the
convective allowing models (WRF ARM/NMM). The 3km resolution Texas
Tech WRF is more aggressive with convection mainly SW of Houston
for tomorrow afternoon. There is certainly enough data to suggest
some rain chances but the capping inversion from the elevated
mixed layer will limit confidence in that forecast.

The forecast for Saturday has changed quite a bit to having dry
conditions to warm/humid condition with slight rain chances. The
synoptic models are in decent agreement with another front pushing
into Texas but this front like the others will stall across SE
Texas. This front may provide a focus for isolated thunderstorm
activity late Saturday afternoon with enough day time heating.
Capping may erode a little as a weak short wave trough moves
through Texas providing large scale ascent. The main concern will
be to watch and see if a line of storms forms on the front which
moves into the area from the north.

Sunday through Thursday next week...The extended forecast is a
very challenging forecast which will be driven by short wave
troughs moving through the southern branch of the jet stream. The
first of these short waves may push through SE Texas Sunday night
into Monday. The ECMWF/Canadian models develop heavy rainfall over
much of the area while the GFS maintains scattered activity at
best. With more run to run consistency with the Canadian and
ECMWF, rain chances were increased to 50 percent for Sunday night
into Monday. Given the upper level support, deep moisture with
precip water values around 1.8 inches, and deep low level flow off
the Gulf, there still remains the potential for heavy rainfall
during this time. The details of the forecast are still rather
vague and hard to determine rainfall amounts at this time. The
point being that model runs will need to be re-evaluated each time
to get a better understanding of the heavy rainfall potential.

Active weather pattern will continue Tuesday into Thursday next
week. The models are in decent agreement now with a front coming
into the area Wednesday. The GFS develops quite a bit of
precipitation with this front so another signal to monitor for
heavy rainfall. ECMWF is not as robust with precipitation on
Wednesday. The GFS has as stronger short wave trough moving across
Texas than the ECMWF Wednesday night into Thursday next week. This
yields much higher rainfall totals. The bottom line being that
heavy rainfall may be possible Sunday night/Monday, Tuesday
night/Wednesday and Wednesday night/Thursday. Overpeck

.MARINE...
Light onshore winds will prevail the rest of the aftn into the early
evening hours...but should shift later tonight with the passage
of a weak cold front. The mostly light N/NE winds in the wake of
the weak front will be short-lived as surface high pressure
building down into the state by Friday afternoon...with
light/variable winds developing by Friday evening. Onshore winds
to return Saturday aftn as the high moves off to the east. As the
next upper level storm system develops over the central Plains we
should see the pressure gradient over the region tighten starting
late Sunday. This will likely lead to moder- are to strong onshore
winds for the first half of the week...and the increasing
likelihood of Small Craft Advisories/Caution flags during this
time frame. Tide levels will probably increase again early next
week with this pattern of elevated/sustained onshore winds. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  86  67  86  66 /  30  20  10  20  20
Houston (IAH)              70  87  69  87  67 /  30  30  10  20  10
Galveston (GLS)            73  82  72  82  73 /  20  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 12, 4:19 AM CDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CDT THU MAY 12 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
419 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SUNDAY AND
MONDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-130930-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
419 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY
NIGHT INTO TUESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED.
ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO
OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 12, 7:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
753 PM CDT THU MAY 12 2016

TXZ213-130145-
HARRIS TX-
753 PM CDT THU MAY 12 2016

...STRONG THUNDERSTORMS ACROSS CENTRAL HARRIS COUNTY THROUGH 845 PM
CDT...

AT 753 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN ADDICKS PARK TEN...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JERSEY VILLAGE...HUNTERS CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY
POINT VILLAGE...SPRING VALLEY...NORTHSIDE / NORTHLINE...SPRING BRANCH
WEST...ALDINE...ELDRIDGE / WEST OAKS...GREATER GREENSPOINT...SPRING
BRANCH NORTH...ADDICKS PARK TEN...MEMORIAL PARK...GREATER HEIGHTS...NEAR
NORTHSIDE HOUSTON...GREATER FIFTH WARD...HEDWIG VILLAGE...HILSHIRE
VILLAGE...WILLOWBROOK AND ACRES HOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2980 9526 2972 9565 2976 9573 2978 9571
      2982 9571 2988 9567 2994 9565 3004 9554
      2995 9540
TIME...MOT...LOC 0053Z 232DEG 7KT 2982 9561

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:53 PM CDTSpecial Weather StatementHGXHarris52 min
May 12, 8:14 PM CDTAreal Flood AdvisoryHGXHarris61 min
May 12, 8:38 PM CDTSpecial Weather StatementHGXFort Bend37 min
May 12, 9:30 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Wharton2 hr
May 13, 2:11 PM CDTSevere Thunderstorm WarningHGXBrazoria49 min
May 13, 2:46 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda29 min
May 13, 3:07 PM CDTSpecial Weather StatementHGXBrazoria38 min
May 13, 4:19 PM CDTSpecial Weather StatementHGXFort Bend41 min
May 13, 4:40 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
May 13, 4:41 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris34 min
May 13, 5:02 PM CDTSpecial Weather StatementHGXFort Bend43 min
May 13, 5:25 PM CDTSpecial Weather StatementHGXHarris50 min
May 13, 5:29 PM CDTSpecial Weather StatementHGXJackson46 min
May 13, 5:41 PM CDTAreal Flood AdvisoryHGXHarris2 hr
May 13, 5:47 PM CDTSpecial Weather StatementHGXHarris43 min
May 13, 6:04 PM CDTSpecial Weather StatementHGXJackson26 min
May 13, 6:34 PM CDTSpecial Weather StatementHGXChambers26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.